Alert archive / Florida / Tornado Warnings in 2019

Tornado Warning 18, NWS Jacksonville, FL

October 22, 2019Columbia County, Hamilton County, Suwannee County, Florida

NWS Jacksonville, FL issued this tornado warning at Oct 22, 2019, 1:25 PM EDT for Columbia County, Hamilton County, Suwannee County, Florida. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2019, 1:25 PM EDT (17:25 UTC)
Expired
Oct 22, 2019, 1:36 PM EDT
In force
11 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Columbia County, FL, Hamilton County, FL, Suwannee County, FL

The radar

The Moody AFB radar (KVAX), 74 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2019-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2019-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1227 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

986 
WFUS52 KJAX 221725
TORJAX
FLC023-047-121-221800-
/O.NEW.KJAX.TO.W.0018.191022T1725Z-191022T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
125 PM EDT Tue Oct 22 2019

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  Central Columbia County in northern Florida...
  Northeastern Suwannee County in northern Florida...
  Southeastern Hamilton County in northern Florida...

* Until 200 PM EDT.
    
* At 125 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Wellborn, or near Live Oak, moving east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Wellborn around 130 PM EDT.
  White Springs around 140 PM EDT.
  Suwannee Valley, Winfield and Five Points around 150 PM EDT.
  Lake City and Watertown around 155 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3015 8292 3033 8296 3046 8255 3020 8248
TIME...MOT...LOC 1725Z 256DEG 25KT 3025 8288 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

HESS
1 follow-up statement
172 
WWUS52 KJAX 221736
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
136 PM EDT Tue Oct 22 2019

FLC023-047-121-221745-
/O.CAN.KJAX.TO.W.0018.000000T0000Z-191022T1800Z/
Columbia FL-Suwannee FL-Hamilton FL-
136 PM EDT Tue Oct 22 2019

...THE TORNADO WARNING FOR CENTRAL COLUMBIA...NORTHEASTERN SUWANNEE
AND SOUTHEASTERN HAMILTON COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However damaging winds remain possible and a Severe 
Thunderstorm Warning remains in effect for the area.  However gusty 
winds are still possible with this thunderstorm.

LAT...LON 3015 8292 3033 8296 3046 8255 3020 8248
TIME...MOT...LOC 1730Z 256DEG 25KT 3027 8280 

$$

HESS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Oct 22, 9:07 AM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, Oct 22, 9:07 AM EDT, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
907 AM EDT Tue Oct 22 2019

...UNSEASONABLY WARM AND HUMID TODAY WITH ISOLATED STRONG TO
SEVERE STORMS THIS AFTERNOON AND EARLY EVENING...

.UPDATE...

NE FL/SE GA firmly in the warm sector this morning with southwest
flow and humid dewpoints in the 70s at near record levels. Low
clouds expected to slowly disperse and lift into partly sunny
skies with breezy SW flow ahead of the front at 15G25-30 mph and
will boost Max Temps in the mid/upper 80s, with a few near 90
degree readings in some locations and these will also be at near
record levels. Plenty of deep moisture available ahead of the
approaching cold front with Precipitable Water Amounts (PWATs)
around 2 inches with JAX sounding at 2.09", almost double the
normal 1.1" for the date, but shy of the all-time record of 2.27".
This moisture along with daytime heating and some lingering upper
level energy aloft will result in a line of isolated strong to
severe storms tracking across SE GA and North FL along the I-10
corridor this afternoon. Main threat will be wind gusts up to 60
mph possible along this pre-frontal, likely broken squall line
that will move off the coast by early this evening with cold frontal
passage shortly behind this feature. This will end the rainfall
chances with clearing skies and cooler temps expected by Wed
Morning ranging from the upper 40s across inland SE GA to the
lower 60s along the NE FL coastline.

Daily Record Max Temps for October 22nd...
JAX 92/2006...GNV 90/2006...AMG 88/1984...SSI 89/2006

Daily Record High Dewpoint Temps for October 22nd...
JAX 76/2007...GNV 75/2007...AMG 74/1990...SSI 76/1990

&&

.MARINE...

Southwest winds at 10-15 knots in the warm sector today with seas
2-4 ft and main weather impacts will be potential for strong to
severe storms pushing into the coastal waters this afternoon and
early evening with the cold frontal passage. Winds behind the
front expected to be at least N-NW 15-20 knots with seas 3-6 ft
and expecting SCEC (Small Craft Exercise Caution) headlines but
will be monitoring next model suite for possible increase to Small
Craft Advisory flags for the offshore waters.

&&

.PREV DISCUSSION [742 AM EDT]...

.NEAR TERM [Through Tonight]...

Warm front has moved north of the area into central Georgia early
this morning. Showers to the west ahead of a cold front will move
into westerly zones early this morning. Showers and thunderstorms
will increase early this afternoon as the cold front approaches
from the west. The airmass will destabilize with forecast CAPEs
reaching the 1000-1500 J/kg range. Moderate vertical wind shear
from the I-10 corridor northward across se Ga may result in
isolated strong to marginally severe storms this afternoon. A few
storms may produce strong wind gusts. The front will push se of
the area early this evening ending the shower activity and
bringing cooler and less humid air to the region. Temperatures
ahead of the cold front will be above normal today with highs
mostly reaching the mid/upper 80s. Lows tonight will range from
the upper 40s over interior se Ga to the lower 60s over se zones
of ne Fl.

.SHORT TERM [Wednesday Through Thursday night]...

With the front south of the area Wed and sfc high pressure
dominating just north of the area and northerly flow, dry and cool
conditions are expected. Highs Wed expected to be mostly in the
70s. Wed night, sfc high pressure will quickly move northeastward
causing low level flow trajectories to become easterly overnight,
bringing an uptick in low level moisture/stratocumulus clouds.
With weak isentropic lift and convergence, isolated light showers
will be possible around Flagler county and the srn marine waters.
Chilly overnight lows for inland southeast GA around 50, but
increased clouds and dew-points further to the south will result
in lows more in the upper 50s and lower 60s.

Thursday...sfc high pressure continues to push off to the
northeast of the area into the wrn Atlantic resulting in due
easterly flow through about 1-2 kft. Isentropic ascent above a
relatively cool boundary layer will result in partly to mostly
cloudy skies during the day. Deeper moisture and better lift will
produce chance of showers/areas of rain for the srn counties, with
slight rain chances to just south of the I-10 corridor. Max temps
will probably be held to the 70s over southeast GA, with upper 70s
and around 80 across northeast FL. Thursday night...we see
continued return flow aloft as a deep trough of low pressure digs
into the srn U.S., while the sfc ridge that extended into SC and
GA lifts northeast. Strong low level convergence will develop over
the western Gulf coast associated with a strong cold front. Our
area will more or less remain in the modified cool airmass north
of a diffuse warm front located roughly over north central FL.
Thus, we can continue to expect some overrunning clouds, some low
chances for rain/showers, and an outside chance of a thunderstorm
over the marine zones. Will raise min temps a bit from previous
fcst with lows in the 60s to around 70.

.LONG TERM [Friday Through Monday]...

Warm front may try to lift north across the area as the aforementioned
cold front moves eastward. Chances of showers and possible isolated
t-storms are forecast as the warm front lifts north. Fri night,
cold front is forecast to approach the area from the west, with
warm sly flow ahead of the boundary and will likely bump up min
temps further. Will continue chance showers and isolated t-storms.

For the rest of the long term, model solutions continue to be
varied with the GFS pushing the front into the forecast area then
stalling it while the ECMWF model shows widely different upper air
pattern and results in the front staying well west of the area
through late Sunday. The preference may be for the ECMWF solution
at this time but must stress the low confidence given the different
solutions both from the ECMWF and the GFS ensemble. In any event,
will maintain at least a low chance of rain during the period and
keep a consensus blend of max/min temps, mainly at or above
normal.

.AVIATION...
[Through 12Z Wednesday]

Widespread IFR CIGS this morning in the warm sector at all TAF
sites will slowly lift to MVFR CIGS by the 14-15z time frame with
daytime heating, with continued slow lift into the 3000-4000 ft
range CIGS prior to the arrival of cold front with scattered
storms in the 18z-21z time frame and have included TEMPO MVFR
CIGS/VSBYS for TSRA and may need to account for gusty winds to 30
knots depending on the strength of the line that forms. Expect
cold front to clear the TAF sites in the 02-04z time frame with a
return to widespread VFR conds and NW winds of 8-10 knots.

.FIRE WEATHER...

Min Rh values expected to drop to the upper 20s to lower 30s for
inland areas Wed aftn but red flag warning criteria will not
be met.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  83  49  72  51  75 /  40   0   0   0  10
SSI  84  58  72  63  77 /  60   0   0   0  10
JAX  88  56  75  62  80 /  70  10   0   0  20
SGJ  87  62  75  67  79 /  50  20   0  10  20
GNV  87  57  76  61  82 /  50  10   0  10  20
OCF  88  59  78  63  84 /  30  10   0  10  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Oct 22, 1:00 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
100 PM EDT Tue Oct 22 2019

FLZ020-021-035-122-222-GAZ162-163-221745-
Southern Columbia FL-Hamilton FL-Suwannee FL-Northern Columbia FL-
Gilchrist FL-Clinch GA-Echols GA-
100 PM EDT Tue Oct 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILCHRIST...WESTERN
COLUMBIA...SUWANNEE...HAMILTON...SOUTHEASTERN ECHOLS AND SOUTHEASTERN
CLINCH COUNTIES UNTIL 145 PM EDT...

* At 100 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Suwannee River State Park to 10 miles northeast of Steinhatchee.
  Movement was east at 35 mph.

* Winds in excess of 40 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Lake City, Live Oak, Jasper, White Springs, Fargo, Ichetucknee
  Spring, Suwannee River State Park, Suwannee Springs, Columbia and
  Fort White.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3035 8321 3039 8317 3042 8320 3045 8320
      3072 8255 2983 8266 2977 8294 2980 8292
      2981 8293 2983 8289 2988 8287 2990 8290
      2989 8292 2996 8293 2996 8295 2999 8296
      3008 8307 3011 8312 3009 8319 3012 8323
TIME...MOT...LOC 1700Z 249DEG 32KT 3039 8320 2978 8327

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 1:00 PM EDTSpecial Weather StatementJAXColumbia, Hamilton, Suwannee45 min
Oct 22, 1:20 PM EDTSevere Thunderstorm WarningJAXColumbia, Hamilton, Suwannee40 min
Oct 22, 1:54 PM EDTSpecial Weather StatementJAXBaker, Bradford, Clay, Columbia, Gilchrist, Nassau and 1 more66 min
Oct 22, 2:33 PM EDTSpecial Weather StatementJAXNassau27 min
Oct 22, 2:44 PM EDTSpecial Marine WarningJAX61 min
Oct 22, 2:54 PM EDTSevere Thunderstorm WarningJAXBaker, Duval, Nassau36 min
Oct 22, 2:59 PM EDTSpecial Weather StatementJAXClay46 min
Oct 22, 3:14 PM EDTSevere Thunderstorm WarningJAXClay, Duval, Saint Johns28 min
Oct 22, 3:15 PM EDTSevere Thunderstorm WarningJAXDuval, Nassau45 min
Oct 22, 3:37 PM EDTSpecial Weather StatementJAXAlachua38 min
Oct 22, 3:39 PM EDTSpecial Marine WarningJAX2 hr
Oct 22, 3:40 PM EDTSpecial Weather StatementJAXDuval50 min
Oct 22, 4:19 PM EDTSmall Craft AdvisoryJAX17 hr

Nearby

Tornado Warnings in Florida, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.